Medical Specialty >> Gastroenterology

Doctors Lounge - Gastroenterology Answers

Back to Gastroenterology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site. 

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/15/2017.

Forum Name: Gastroenterology Topics

Question: Lower Abdominal Pain with mucousy/oily Bms


 amazing_gracie - Fri Feb 24, 2006 8:49 pm

I am a 49 yr old female with a history of GERD, HTN, Depression, and Osteoarthritis. Ive had a total hysterectomy 13 years ago, and a knee arthroscopy 2 years ago. My Grandfather had colon cancer, Father had cancer of the brain and passed away at the age of 45, Mother had lung cancer and passed away at 77. I have a brother with diabetes, juvenile onset, sister with emphyesema, another brother with antiphosholipid antibody syndrome and he has suffered a stroke as a result of that. My current medications include estrace 2mg qd,celebrex 200mg qd, nexium 40 mg qd, lisinopril 10 mg qd,provigel 200mg qd, sonata 10 mg qd @HS prn, and celexa 20mg qHS. Over the past 6 months I have had frequent episodes (at least every 2 weeks) of severe lower abdominal cramping/pain with diarrhea. When I have these episodes the stool frequently looks mucusy and oily and sometimes have bright blood attached to them, and float. These episodes usually last 1-2 days and then go away as spontaneously as they began. I then return to having normal bowel function with regular BM's 1-2 times a day. Could this possibly be irritable bowel syndrome, or should I seek out a gastro consult.
Thanks!
 Dr. Tamer Fouad - Sat Feb 25, 2006 5:51 pm

User avatar Hello,

Yes it could be irritable bowel syndrome. The description of oily stools could also point to steatorrhea or malabsorption. I think you should consult a gastroenterologist.

Best regards.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us